Hail, Butler
- When
- March 31, 3:12 PM CST
- Where
- Butler County, 2 mi ENE of Poplar Bluff
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.761, -90.367
A small cluster of intense thunderstorms developed along a cold front during the late afternoon hours. The cold front extended west-southwest from a low pressure center over the central Appalachians to southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of intense thunderstorms developed along a cold front during the late afternoon hours. The cold front extended west-southwest from a low pressure center over the central Appalachians to southeast Missouri. Isolated large hail occurred with the strongest convective core.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:52 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 252 PM CDT TUE MAR 31 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 252 PM CDT TUE MAR 31 2015 EARLY AFTERNOON MESO ANALYSIS SHOWED A BOUNDARY ACROSS SE MISSOURI WITH NEWLY DEVELOPED WEAK CONVECTION ALONG A LINE FROM NEAR VAN BUREN TO DEXTER. FOLLOWED A HRRR/RAP13 BLEND FOR TRENDS THROUGH EARLY EVENING...MAINTAINING ISOLATED CONVECTIVE CHANCES MAINLY ALONG AND SOUTH OF THIS LINE...POSSIBLY INTO EXTREME SW KENTUCKY UNTIL THE CHANCES SHIFT SOUTH EARLY THIS EVENING. REST OF THE NIGHT WILL BE DRY WITH HIGH PRESSURE BUILDING BACK ACROSS THE AREA. WEDNESDAY WILL ESSENTIALLY BE A DRY DAY...UNTIL LATE WHEN A SMALL CHANCE OF CONVECTION WILL EXIST ACROSS THE OZARK FOOTHILL REGION. THIS IS IN ASSOCIATION WITH A WEAK MID LEVEL WAVE APPROACHING COUPLED WITH RETURN FLOW/INSTABILITY. THE OVERALL MOISTURE COMES THROUGH IN LESS THAN A SOLID REGION...SO JUST CHANCE POPS FOR NOW GIVEN THE SUBTLE LOOK TO THE WAVE FOR WEDNESDAY NIGHT INTO EARLY THURSDAY. CHANCES WILL INCREASE SLIGHTLY THROUGH THE DAY THURSDAY WITH DESTABILIZATION...THOUGH THE SURFACE FRONT WILL STILL BE OFF TO OUR N/NW 00Z FRI. CHANCES RAMP UP THURSDAY EVENING/NIGHT AS THE BOUNDARY SETTLES SOUTH INTO THE AREA AHEAD OF A MID LEVEL TROF OVER THE NCNTRL CONUS...AND SURFACE REFLECTION COMING ACROSS THE OZARKS...REACHING THE OHIO VALLEY 18Z FRIDAY. HEAVY RAIN AND SOME STRONG TO SEVERE STORM ACTIVITY REMAIN CONCERNS LATE THURSDAY THROUGH FRIDAY. A MODEL BLEND WAS USED OVERALL...WEIGHTED TOWARD THE GFS/EC. TEMPS WERE A BLEND OF MOS AND BASE MODEL OUTPUT. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 252 PM CDT TUE MAR 31 2015 MODELS SOME SHOWERS AND THUNDERSTORMS LINGERING INTO FRIDAY EVENING ACROSS OUR SOUTHEAST/EASTERN COUNTIES AS A COLD FRONT CONTINUES TO PUSH OFF TO OUR EAST. HIGH PRESSURE WILL BUILD INTO THE MIDDLE MISSISSIPPI VALLEY THROUGH SATURDAY, MOVING OFF TO THE EAST OF THE PAH FORECAST AREA SATURDAY NIGHT INTO SUNDAY. TEMPERATURES WILL COOL DOWN TO A LITTLE BELOW SEASONAL READINGS FOR FRIDAY NIGHT AND SATURDAY. WITH THE HIGH SHIFTING EAST, WINDS WILL SHIFT BACK TO THE SOUTH AND TEMPERATURES WILL MODERATE TO NEAR SEASONAL FOR SATURDAY NIGHT AND SUNDAY. THE SOUTHERLY WINDS WILL BE PICKING UP SUNDAY AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF OUR NEXT WEATHER SYSTEM. BOTH ECMWF AND GFS SHOW A SURFACE LOW OVER SOUTHEAST COLORADO BY 00Z MONDAY, MOVING OVER NORTHEAST KANSAS/SOUTHEAST NEBRASKA BY 12 TUESDAY. OUR REGION WILL REMAIN IN THE FAIRLY UNSTABLE WARM SECTOR FOR THE BEGINNING OF THE WORK WEEK, AND THIS WILL GIVE US CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL PORTIONS OF OUR REGION SUNDAY NIGHT, AND ACROSS THE ENTIRE AREA MONDAY THROUGH TUESDAY. CHANCES WILL BE INCREASING THROUGH MID WEEK WITH THE SLOW APPROACH OF THE ASSOCIATED COLD FRONT. TEMPERATURES WILL REMAIN NEAR NORMAL FOR MONDAY, BUT THE INCREASING MOIST SOUTHERLY FLOW WILL HELP PUSH TEMPERATURES WELL ABOVE NORMAL INTO THE LOWER TO MIDDLE 70S BY TUESDAY. && .AVIATION... ISSUED AT 252 PM CDT TUE MAR 31 2015 ANY ISOLATED CONVECTIVE ACTIVITY SHOULD STAY ALONG AND SOUTH OF A KPOF-KCEY LINE THROUGH EARLY EVENING. OTHERWISE WINDS WILL BECOME LIGHT TONIGHT AND CONTINUE THAT WAY THROUGH 18Z WEDNESDAY WITH LITTLE TO NO CLOUD COVER. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...CN LONG TERM....RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 413 AM CDT TUE MAR 31 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-010915- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 413 AM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE TENNESSEE AND ARKANSAS BORDERS THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN HAZARD WITH ANY STORMS WILL BE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT...BUT THE PRIMARY CONCERN IS THURSDAY AFTERNOON INTO FRIDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ON THURSDAY AND CONTINUE INTO FRIDAY AS A COLD FRONT MOVES SLOWLY ACROSS OUR REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT...MAINLY OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND EXTREME WESTERN KENTUCKY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED. PRELIMINARY INDICATIONS ARE THAT RAINFALL AMOUNTS BY LATE FRIDAY SHOULD AVERAGE BETWEEN ONE AND TWO INCHES. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT AND MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY OR THURSDAY NIGHT. MY/JAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 331 PM CDT TUE MAR 31 2015 MOZ100-107>112-114-312245- WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 331 PM CDT TUE MAR 31 2015 AT 330 PM...SCATTERED THUNDERSTORMS WERE SOUTH OF A LINE FROM GREENVILLE TO CHARLESTON MISSOURI...MOVING EAST SOUTHEAST AROUND 20 MPH. SOME OF THE STORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS AS THEY CONTINUE THROUGH LATE AFTERNOON ACROSS PORTIONS OF SOUTHEAST MISSOURI. CN
The Paducah radar (KPAH), 146 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562010, 562011.